Alert archive / Oregon / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Aug 2, 2014, 5:00 PM MDT for Malheur County, Oregon. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2014, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 2, 2014, 5:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
County Malheur County, OR
The radar
The Boise radar (KCBX), 117 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:53 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 2, 2:53 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 253 PM MDT SAT AUG 2 2014 .SHORT TERM...TONIGHT THROUGH MONDAY...LATEST SATELLITE AND RADAR IMAGES WERE DETECTING ISOLATED CONVECTION FORMING OVER THE HIGHER TERRAIN. SO FAR ONE THUNDERSTORM WAS DETECTED NEAR THE STEENS. NEWEST MODEL GUIDANCE SUGGESTS THAT THE THUNDERSTORM COVERAGE WILL BE ISOLATED THROUGH THIS EVENING AND LIMITED TO THE HIGHER TERRAIN. STRONGER STORMS MAY FORM OVER FAR NORTHERN HARNEY COUNTY /INCLUDING BURNS/ AND BAKER COUNTY WHERE THE ENVIRONMENT IS MORE CONDUCIVE FOR GUSTY WINDS AND SMALL HAIL. ON SUNDAY...EXPECT THERE WILL BE MORE OF THE SAME WITH CONVECTION INCREASING DURING THE DAY...FAVORING THE HIGHER TERRAIN. THE MAIN CONCERN BEGINS ON MONDAY AS A LOW PRESSURE SYSTEM /CURRENTLY SITUATED IN THE FAR SOUTHWESTERN U.S./ MOVES NORTHWARD AND WILL BE ACCOMPANIED BY A MONSOON SURGE. THE PRECIPITABLE WATER VALUES INCREASE SUBSTANTIALLY...AVERAGING 1.25 INCHES BY THE AFTERNOON. ANY THUNDERSTORMS THAT DO FORM WILL BE ACCOMPANIED BY HEAVY RAINFALL. IT IS TOO EARLY TO CONSIDER A FLASH FLOOD WATCH BUT THE SITUATION WILL BE MONITORED. DUE TO THE INCREASED CLOUDS AND CONVECTION... TEMPERATURES WILL BE COOLER ON MONDAY. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A SURGE OF MONSOONAL MOISTURE PRESENTLY SITUATED OVER THE BAJA PENINSULA IS FORECAST TO MOVE NORTHWARD OVER THE GREAT BASIN INTO THE FORECAST AREA. PRECIPITABLE WATERS WILL REACH 97TH PERCENTILE OR AROUND 1.18IN AT KBOI ON TUESDAY. SURFACE DEWPOINTS IN THE UPPER 50S TO LOW 60S SO EXPECT A FAVORABLE ENVIRONMENT FOR SHOWERS AND THUNDERSTORMS. UPPER LEVEL STEERING WINDS WILL BE LIGHT SO EXPECT STORMS TO PRODUCE HEAVY RAIN AND A FLASH FLOOD THREAT...ESPECIALLY OVER BURN SCARS. EXPECT TEMPERATURES SLIGHTLY BELOW NORMAL WITH THIS FEATURE. THIS SYSTEM SLOWLY MOVES EAST BUT KEEPS A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN THROUGH SATURDAY. && .AVIATION...VFR. SMOKE LAYERS FROM FIRES IN OR AND CA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS INCREASING IN COVERAGE THIS AFTERNOON AND EVENING MAINLY OVER HIGHER TERRAIN. LIGHT SURFACE WINDS EXCEPT IN VICINITY OF THUNDERSTORMS...WHERE GUSTS TO 45KT POSSIBLE FROM THUNDERSTORM OUTFLOW. SURFACE WINDS BECOMING NORTHWESTERLY 10-20KT FROM 00-06Z SUN.WINDS ALOFT AT 10K FT MSL...SOUTHERLY 5-15KT. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE SHORT TERM...BW LONG TERM....KA/DD AVIATION.....KA
In the hours before
Special weather statement, Aug 2, 2:56 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 256 PM MDT SAT AUG 2 2014 ORZ061-063-022130- MALHEUR COUNTY OR-HARNEY COUNTY OR- 256 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MALHEUR AND EAST CENTRAL HARNEY COUNTIES UNTIL 330 PM MDT/230 PM PDT/... AT 256 PM MDT /156 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTH OF NEW PRINCETON...OR 47 MILES WEST OF ROME...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... RIDDLE MOUNTAIN AROUND 210 PM PDT. FOLLYFARM FLAT AROUND 230 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4292 11855 4304 11865 4325 11837 4304 11815 TIME...MOT...LOC 2056Z 232DEG 17KT 4300 11853 KA
Special weather statement, Aug 2, 3:50 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 350 PM MDT SAT AUG 2 2014 ORZ061-063-022230- MALHEUR COUNTY OR-HARNEY COUNTY OR- 350 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MALHEUR AND NORTHEASTERN HARNEY COUNTIES UNTIL 430 PM MDT/330 PM PDT/... AT 349 PM MDT /249 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES EAST OF CRANE...OR 41 MILES EAST OF BURNS... MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... RIVERSIDE AROUND 410 PM MDT. WARM SPRINGS RESERVOIR AROUND 420 PM MDT. JUNTURA...MOSQUITO MOUNTAIN AND MONUMENT PEAK AROUND 430 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4379 11815 4365 11784 4332 11820 4342 11841 TIME...MOT...LOC 2149Z 212DEG 20KT 4344 11825 DG
Local storm report, Aug 2, 3:53 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
353 PM MDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 2 WSW DUNNEAN 43.43N 118.29W
08/02/2014 M0.75 INCH HARNEY OR TRAINED SPOTTER
&&
JSMITHLocal storm report, Aug 2, 3:59 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
359 PM MDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 2 WSW DUNNEAN 43.43N 118.29W
08/02/2014 M0.50 INCH HARNEY OR TRAINED SPOTTER
&&
JSMITHSpecial weather statement, Aug 2, 4:48 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 448 PM MDT SAT AUG 2 2014 ORZ063-022330- MALHEUR COUNTY OR- 448 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MALHEUR COUNTY UNTIL 530 PM MDT... AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES NORTHWEST OF ROME...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... SACRAMENTO BUTTE AROUND 450 PM MDT. CEDAR MOUNTAIN AROUND 510 PM MDT. KNOTTINGHAM BUTTE...DIAMOND BUTTE AND SOUTHERN OWYHEE RESERVOIR AROUND 530 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS BOISE FACEBOOK AND TWITTER ACCOUNTS. && LAT...LON 4308 11783 4322 11798 4353 11755 4332 11732 TIME...MOT...LOC 2248Z 230DEG 22KT 4320 11783 DG
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:26 PM MDT | Special Weather Statement | BOI | Canyon | 34 min |
| Aug 1, 7:31 PM MDT | Special Weather Statement | BOI | 44 min | |
| Aug 1, 8:26 PM MDT | Special Weather Statement | BOI | 49 min | |
| Aug 1, 8:48 PM MDT | Special Weather Statement | BOI | 42 min | |
| Aug 2, 3:50 PM MDT | Special Weather Statement | BOI | 40 min | |
| Aug 1, 6:30 PM MDT | Special Weather Statement | BOI | Malheur | 45 min |
| Aug 1, 7:49 PM MDT | Special Weather Statement | BOI | Baker | 41 min |
| Aug 1, 8:03 PM MDT | Special Weather Statement | BOI | Union | 42 min |
| Aug 1, 8:36 PM MDT | Flash Flood Warning | BOI | Malheur | 3 hr |
| Aug 2, 2:56 PM MDT | Special Weather Statement | BOI | Harney | 34 min |
| Aug 2, 4:24 PM MDT | Severe Thunderstorm Warning | BOI | Harney, Malheur | 51 min |
| Aug 2, 4:48 PM MDT | Special Weather Statement | BOI | Malheur | 42 min |
| Aug 2, 5:09 PM MDT | Severe Thunderstorm Warning | BOI | Harney, Malheur | 51 min |
| Aug 2, 5:20 PM MDT | Special Weather Statement | BOI | Baker | 40 min |
| Aug 2, 5:44 PM MDT | Severe Thunderstorm Warning | BOI | Malheur | 35 min |
| Aug 2, 5:55 PM MDT | Special Weather Statement | BOI | Malheur | 50 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.